Alert archive / North Carolina / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 321, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 15, 2006, 4:49 PM EDT for Wayne County, North Carolina. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2006, 4:49 PM EDT (20:49 UTC)
- Expired
- Jul 15, 2006, 5:30 PM EDT
- In force
- 41 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Wayne County, NC
The radar
The Raleigh/Durham radar (KRAX), 51 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.8 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1046 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 895 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KRAH 152049
SVRRAH
NCC191-152130-
/O.NEW.KRAH.SV.W.0321.060715T2049Z-060715T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
449 PM EDT SAT JUL 15 2006
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN WAYNE COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 530 PM EDT
* AT 443 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER NAHUNTA...OR ABOUT 13 MILES NORTHWEST OF
GOLDSBORO...MOVING SOUTHEAST AT 20 MPH. PENNY SIZED HAIL AND WINDS
IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
NAHUNTA...
FREMONT...
PIKEVILLE...
EUREKA...
A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS OF 58 MPH AND GREATER...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.
LAT...LON 3545 7813 3553 7808 3555 7808 3558 7806
3557 7802 3557 7785 3556 7784 3540 7784
3539 7785 3532 7785
$$
MWS2 follow-up statements
000
WWUS52 KRAH 152118
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
514 PM EDT SAT JUL 15 2006
NCC191-152130-
/O.CON.KRAH.SV.W.0321.000000T0000Z-060715T2130Z/
WAYNE NC-
514 PM EDT SAT JUL 15 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR NORTHEASTERN WAYNE COUNTY...
ALTHOUGH THIS THUNDERSTORM HAS WEAKENED...AT 508 PM EDT...NATIONAL
WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE THE THUNDERSTORM
IS SEVERE. THIS STORM WAS LOCATED NEAR PIKEVILLE...OR ABOUT 6 MILES
NORTH OF GOLDSBORO...MOVING SOUTHEAST AT 20 MPH.
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING YOUR
LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE TOLL FREE
AT...1...8 0 0...4 4 4...7 9 2 8.
LAT...LON 3545 7813 3553 7808 3555 7808 3558 7806
3557 7802 3557 7785 3556 7784 3540 7784
3539 7785 3532 7785
$$
MWS000
WWUS52 KRAH 152130
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
529 PM EDT SAT JUL 15 2006
NCC191-152139-
/O.CAN.KRAH.SV.W.0321.000000T0000Z-060715T2130Z/
WAYNE NC-
529 PM EDT SAT JUL 15 2006
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WAYNE COUNTY IS
CANCELLED...
THE THUNDERSTORM THAT PROMPTED THE WARNING HAS CONTINUED TO WEAKEN
AND HAS MOVED OUT OF THE COUNTY.
LAT...LON 3545 7813 3553 7808 3555 7808 3558 7806
3557 7802 3557 7785 3556 7784 3540 7784
3539 7785 3532 7785
$$
MWSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:39 PM EDT, 2 hours 10 minutes earlier.
Area forecast discussion, Jul 15, 2:39 PM EDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 239 PM EDT SAT JUL 15 2006 .SHORT TERM /TONIGHT THROUGH TUESDAY/... SHOWERS AND THUNDERSTORMS ASSOC WITH APPROACHING H5 TROF AND VORT MAX SHOULD COMMENCE SHORTLY AND PROGRESS THROUGH THE AREA DURING THE EVENING AND OVERNIGHT HOURS. NAM/GFS BOTH SHOW THE H5 TROF AND ENERGY MOVING SOUTH AND EAST OF THE AREA BY 06-12Z SUNDAY MORNING. AS SUCH...WILL TAPER AND EVENTUALLY REMOVE POPS FROM WEST TO EAST DURING THIS TIME FRAME. THE NAM APPEARS MORE PROGRESSIVE NOW WITH THE FUTURE EVOLUTION OF H5 ENERGY CROSSING THROUGH THE AREA TODAY. WHERE PREVIOUS NAM RUNS TRIED TO HANG UP THE ENERGY ALONG THE COAST TOMORROW...THE 12Z RUN TODAY NOW KICKS THE ENERGY OFF FURTHER INTO THE ATLANTIC BEFORE BECOMING A RETROGRADING CUTOFF LOW OFF THE MID-ATLANTIC SEABOARD. THE GFS HAS BEEN SHOWING THIS KIND OF A SCENARIO THE PAST FEW RUNS...AND NOW IT SEEMS THAT THE NAM IS COMING MORE INTO AGREEMENT WITH THIS. WILL REMOVE ANY CHANCES FOR PRECIP TOMORROW WITH VERY DEEP H5 RIDGE OVER THE CENTRAL US CONTROLLING THE WEATHER FOR THE UPCOMING WEEK. SYNOPTIC SUBSIDENCE AND DRYING ALOFT WILL LIKELY PRECLUDE ANY CHANCES FOR PRECIP THROUGH TUESDAY. AS SUCH...HAVE REMOVED ANY CHANCES FOR PRECIP DURING THIS TIME FRAME AS WELL. HIGH TEMPS THROUGH TUESDAY IN THE MID 90S WITH LOW TEMPS IN THE LOWER TO MID 70S. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... HIGH PRESSURE SURFACE AND ALOFT WILL DOMINATE THE WEATHER OF CENTRAL NORTH CAROLINA THROUGH THE LONG-TERM PERIOD. MAIN ISSUE FOR THE LONG-TERM WILL BE THE HEAT. DAILY HIGHS ARE CURRENTLY EXPECTED TO BE IN THE MID AND UPPER 90S...SUPPORTED BY THE LOCAL TEMPERATURE SCHEME USING 1000-850MB THICKNESSES WHICH FORECAST THESE VALUES FOR MID WEEK GIVEN FULL SUN. TREND OF THE OPERATIONAL GFS MOS WAS WARMER FOR ITS LAST COUPLE OF RUNS PRIOR TO THE 06Z RUN...SHOWING HIGHS OVER 100 AT RDU TUESDAY AND WEDNESDAY...AND THE AVERAGE OF THE OPERATIONAL GFS WAS GENERALLY HIGHER THAN THE ENSEMBLES. IF THE CANADIAN VERIFIES WITH ITS STRONGER RIDGE ALOFT...WOULD NOT BE SURPRISED IF TEMPERATURES REACH TRIPLE DIGITS IN NUMEROUS LOCATIONS. WOULD LIKE TO SEE SLIGHTLY HIGHER THICKNESS AND 700MB TEMPERATURE VALUES TO BE MORE CONFIDENT IN SUCH HEAT IN THE EXTENDED...AND AT THIS POINT WILL CONTINUE THE FORECAST OF MAXES IN THE MID AND UPPER 90S WITH OVERNIGHT LOWS IN THE LOWER AND MID 70S. 06Z GFS MOS WAS NOTICEABLY COOLER THAN THE 12Z MEX. GFS FORECAST DEW POINTS...IN THE UPPER 60S WEST TO 70-75 EAST... SUGGEST THE POTENTIAL FOR HIGH HEAT INDICES TO ACCOMPANY THE HOT TEMPERATURES. 98/72 GIVES A HEAT INDEX OF 107. WOULD NEED TRIPLE DIGITS TO GIVE A HEAT INDEX OF 110 WITH A DEW POINT IN THE LOWER 70S. STAY TUNED TO THE LATEST NATIONAL WEATHER SERVICE STATEMENTS ON EXPECTED HEAT INDICES BY THE MIDDLE OF THE UPCOMING WORK WEEK. WITH RIDGING IN PLACE...DO NOT EXPECT CHANCES FOR SHOWERS AND THUNDERSTORMS TO BE VERY HIGH. GFS FORECASTS A SHORTWAVE MOVING THROUGH THE RIDGE THURSDAY...WITH A SLIGHTLY STRONGER WAVE BRUSHING CENTRAL NORTH CAROLINA TO THE NORTHEAST SATURDAY AS A SURFACE FRONT SETTLES OVER VIRGINIA. MEX MOS AND ENSEMBLES SHOWS CHANCES FOR SHOWERS BASICALLY BELOW CLIMATOLOGY UNTIL FRIDAY AND SATURDAY. ALREADY HAD SLIGHT CHANCE OF SHOWERS IN THE DIGITAL FORECAST FOR FRIDAY...AND WILL CONTINUE THAT FOR SATURDAY GIVEN THE APPROACH OF THE SHORTWAVE. HPC POPS ARE BELOW CLIMATOLOGY AS WELL. WOULD NOT RULE OUT SOME ISOLATED SHOWER OR THUNDERSTORM...BUT CHANCE NOT ENOUGH TO MENTION AT THIS TIME. && .AVIATION... VFR CONDITIONS WILL BE THE RULE IN CENTRAL NORTH CAROLINA OUTSIDE OF SHOWERS AND THUNDERSTORMS. WITH BETTER MSAS ANALYZED SURFACE CONVERGENCE AND FORECAST LIFT OVER SOUTHERN ZONES DURING THE LATE AFTERNOON AND EARLY EVENING HOURS...OPTED TO FORECAST TEMPO THUNDER AT KFAY BETWEEN 22Z AND 02Z. ALTHOUGH CONVERGENCE WAS WEAKENING INTO THE TRIAD FROM THE MOUNTAINS...RADAR TREND FROM KFCX RESULTED IN THE NEED TO FORECAST A TEMPO FOR THUNDER AT KINT AS WELL AS ECHOES SLIP TO THE SOUTHEAST. AFTER SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS MOVE OFF TO THE EAST...NAM FORECASTS DRIER AND MORE STABLE AIR IN THE MEAN TO MOVE INTO CENTRAL NORTH CAROLINA OVERNIGHT. DEW POINTS DO NOT FALL OFF QUICKLY...AND BASICALLY FOLLOWED PERSISTENCE IN A MOIST AIR MASS WITH LITTLE WIND...SHOWING IFR FOG AT KRWI AND KFAY LATE TONIGHT...MVFR AT RDU. STABLE AIR MASS THROUGH THE DAYLIGHT HOURS OF THE MORNING SUNDAY WITH ONLY A FEW LINGERING CIRRUS OR CUMULUS EXPECTED...ALONG WITH A NORTH-TO-NORTHEAST WIND. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...VINCENT LONG TERM...DJF AVIATION...DJF
Hazardous weather outlook, Jul 15, 9:34 AM EDT, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE RALEIGH NC 934 AM EDT SAT JUL 15 2006 NCZ007>011-021>028-038>043-073>078-083>086-088-089-161345- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 934 AM EDT SAT JUL 15 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER CENTRAL NORTH CAROLINA THIS AFTERNOON. THE PRIMARY THREAT WILL BE FROM DAMAGING STRAIGHT LINE WINDS...VERY INTENSE LIGHTNING AND HEAVY RAIN. THE BEST TIME FOR SEVERE STORMS WILL BE FROM 1 PM THROUGH 10 PM. HEAVY RAINFALL WILL POSE A THREAT OF FLOODING IN POOR DRAINAGE AREAS...URBAN AREAS AND ALONG SMALL CREEKS AND STREAMS. STORMS WILL MOVE TOWARD THE EAST AND SOUTHEAST THIS AFTERNOON AND EVENING. IN ADDITION TO THUNDERSTORMS...HEAT INDEX VALES WILL HOVER AROUND 100 DEGREES THIS AFTERNOON AND COULD POSE A THREAT TO THOSE SUSCEPTIBLE TO HOT WEATHER INCLUDING CHILDREN AND THE ELDERLY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NEAR RECORD HEAT IS EXPECTED NEXT WEEK FROM TUESDAY THROUGH THURSDAY. IF FORECAST TRENDS AND PROJECTIONS DO NOT CHANGE...HEAT ADVISORIES MAY BE NEEDED MID WEEK. THE HOT WEATHER PATTERN WILL ALSO BE CONDUCIVE TO POOR AIR QUALITY FOR MUCH OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING ACROSS ALL OF CENTRAL NORTH CAROLINA. SPOTTERS SHOULD MONITOR NOAA WEATHER RADIO AND BE PREPARED FOR POSSIBLE WATCHES AND WARNINGS. VINCENT
In the hours before
Local storm report, Jul 15, 4:14 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
414 PM EDT SAT JUL 15 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND DMG POLKTON 35.01N 80.20W
07/15/2006 ANSON NC PUBLIC
COUPLE OF TREES DOWN.
&&
DFIGURSK/WSSLocal storm report, Jul 15, 4:15 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
415 PM EDT SAT JUL 15 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG GARLAND 34.79N 78.39W
07/15/2006 SAMPSON NC LAW ENFORCEMENT
TREES BLOWN DOWN
&&
DJFSpecial weather statement, Jul 15, 4:29 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 429 PM EDT SAT JUL 15 2006 NCZ041-042-152130- JOHNSTON-WAKE- 429 PM EDT SAT JUL 15 2006 ...STRONG THUNDERSTORMS WILL MOVE ACROSS EASTERN WAKE COUNTY AND JOHNSTON COUNTIES THROUGH 530 PM EDT... AT 429 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS EXTENDING FROM 2 MILES NORTHEAST OF HOLLY SPRINGS TO 5 MILES NORTHWEST OF COATS CROSSROADS...MOVING SOUTHEAST AT 25 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...CLAYTON...COATS CROSSROADS...FOUR OAKS...AND SMITHFIELD. THE MAIN THREAT WITH THESE THUNDERSTORMS IS STRONG GUSTY WINDS OF 30 TO 40 MPH. THESE GUSTY WINDS COULD RESULT IN A FEW DOWNED TREE LIMBS. OCCASIONAL...BUT DEADLY...CLOUD-TO-GROUND LIGHTNING CAN ALSO BE EXPECTED WITH THESE THUNDERSTORMS. MWS
Special weather statement, Jul 15, 4:41 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 441 PM EDT SAT JUL 15 2006 NCZ021-022-152145- FORSYTH-GUILFORD- 441 PM EDT SAT JUL 15 2006 ...STRONG THUNDERSTORMS WILL MOVE ACROSS FORSYTH AND GUILFORD COUNTIES THROUGH 545 PM EDT... AT 441 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 14 MILES NORTH OF RURAL HALL...OR ABOUT OVER FRANCISCO...MOVING SOUTH AT 15 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...RURAL HALL... STANLEYVILLE...PFAFFTOWN. GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. SOME DOWNED TREE LIMBS AND POWER LINES ARE POSSIBLE. LIGHT OBJECTS SUCH AS TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND AWNINGS COULD BE TOSSED AROUND. VINCENT
Special weather statement, Jul 15, 4:42 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 442 PM EDT SAT JUL 15 2006 NCZ042-078-152145- JOHNSTON-WAYNE- 442 PM EDT SAT JUL 15 2006 ...A STRONG THUNDERSTORM WILL MOVE ACROSS EXTREME EASTERN JOHNSTON COUNTY AND WAYNE COUNTY THROUGH 545 PM EDT... AT 442 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER KENLY...OR ABOUT 12 MILES EAST NORTHEAST OF SMITHFIELD...MOVING SOUTHEAST AT 20 MPH. SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... NAHUNTA... FREMONT... AND PIKEVILLE. GUSTY WINDS OF 35 TO 45 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THIS THUNDERSTORM. THESE GUSTY WINDS COULD RESULT IN A FEW DOWNED TREE LIMBS. MWS
Local storm report, Jul 15, 4:45 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
445 PM EDT SAT JUL 15 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND DMG EAST ROCKINGHAM 34.91N 79.77W
07/15/2006 RICHMOND NC LAW ENFORCEMENT
POWER LINES BLOWN DOWN
&&
DJFThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 2:51 PM EDT | Severe Thunderstorm Warning | RAH | Harnett | 24 min |
| Jul 15, 3:07 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland | 38 min |
| Jul 15, 3:47 PM EDT | Severe Thunderstorm Warning | RAH | Sampson | 43 min |
| Jul 15, 4:10 PM EDT | Severe Thunderstorm Warning | RAH | Anson | 20 min |
| Jul 15, 4:25 PM EDT | Severe Thunderstorm Warning | RAH | Richmond | 35 min |
| Jul 15, 4:54 PM EDT | Severe Thunderstorm Warning | RAH | Scotland | 51 min |
| Jul 15, 5:33 PM EDT | Severe Thunderstorm Warning | RAH | Forsyth, Guilford | 42 min |
| Jul 15, 7:49 PM EDT | Severe Thunderstorm Warning | RAH | Anson | 41 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.